Alert archive / Kentucky / River Flood Warnings in 2019
River Flood Warning 13, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Nov 30, 2019, 10:00 PM EST for Estill County, Kentucky. It took effect at Dec 1, 2019, 8:00 AM EST. It was in force for 32 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2019, 10:00 PM EST (03:00 UTC)
- In effect from
- Dec 1, 2019, 8:00 AM EST
- Expired
- Dec 2, 2019, 3:51 PM EST
- In force
- 32 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 22.41 ft at Dec 2, 2019, 12:00 AM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
843 WGUS43 KJKL 010300 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Jackson Ky 1000 PM EST Sat Nov 30 2019 ...The National Weather Service in Jackson Kentucky has issued a Flood Warning for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is occurring or is imminent. Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 10 AM. && KYC065-011500- /O.NEW.KJKL.FL.W.0013.191201T1300Z-191203T0000Z/ /RAVK2.1.ER.191201T1300Z.191202T0600Z.191202T1940Z.NO/ 1000 PM EST Sat Nov 30 2019 The National Weather Service in Jackson Kentucky has issued a * Flood Warning for The Kentucky River near Ravenna * from Sunday morning to Monday evening. * At 9:15 PM Saturday the stage was 17.4 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * The river will rise above flood stage by Sunday morning and continue to rise to near 23.9 feet by early Monday morning. The river should fall below flood stage late Monday. * At 25.0 feet...moderate flooding occurs. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ HAL
5 follow-up statements
785 WGUS83 KJKL 011222 FLSJKL Flood Statement National Weather Service Jackson Ky 722 AM EST Sun Dec 1 2019 ...The Flood Warning continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 11 am. A Flood Warning means that flooding is occurring or is imminent. && KYC065-020022- /O.EXT.KJKL.FL.W.0013.191201T1338Z-191203T0117Z/ /RAVK2.1.ER.191201T1338Z.191202T0600Z.191202T1917Z.NO/ 722 AM EST Sun Dec 1 2019 The Flood Warning continues for The Kentucky River near Ravenna. * until Monday evening. * at 6:15 AM Sunday the stage was 20.2 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...The river will rise above flood stage by late this morning and continue to rise to near 23.0 feet by late tonight. The river will fall below flood stage by early Monday afternoon. * At 21.5 feet...Sang Branch Road is under water at Red Lick Creek. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ GEOGERIAN
818 WGUS83 KJKL 011600 FLSJKL Flood Statement National Weather Service Jackson Ky 1100 AM EST Sun Dec 1 2019 ...The Flood Warning continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 11 PM. A Flood Warning means that flooding is occurring or is imminent. && KYC065-020359- /O.EXT.KJKL.FL.W.0013.000000T0000Z-191203T0312Z/ /RAVK2.1.ER.191201T1452Z.191202T0600Z.191202T2112Z.NO/ 1100 AM EST Sun Dec 1 2019 The Flood Warning continues for The Kentucky River near Ravenna. * at 10:15 AM Sunday the stage was 21.0 feet. * Flood stage is 21.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 23.0 feet by after midnight tomorrow. The river will fall below flood stage tomorrow afternoon. * At 21.5 feet...Sang Branch Road is under water at Red Lick Creek. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ AR
581 WGUS83 KJKL 020348 FLSJKL Flood Statement National Weather Service Jackson Ky 1048 PM EST Sun Dec 1 2019 ...The Flood Warning continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 1045 AM. A Flood Warning means that flooding is occurring or is imminent. && KYC065-021547- /O.EXT.KJKL.FL.W.0013.000000T0000Z-191203T0051Z/ /RAVK2.1.ER.191201T1452Z.191202T0230Z.191202T1851Z.NO/ 1048 PM EST Sun Dec 1 2019 The Flood Warning continues for The Kentucky River near Ravenna. * At 10:15 PM Sunday the stage was 22.4 feet. * Flood stage is 21.0 feet. * Minor flooding is occurring and will continue. * The river was near crest late Sunday evening, and will be falling. * At 21.5 feet...Sang Branch Road is under water at Red Lick Creek. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ HAL
994 WGUS83 KJKL 021546 FLSJKL Flood Statement National Weather Service Jackson Ky 1046 AM EST Mon Dec 2 2019 ...The Flood Warning continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 5 PM EST. A Flood Warning means that flooding is occurring or is imminent. && KYC065-030000- /O.EXT.KJKL.FL.W.0013.000000T0000Z-191203T0000Z/ /RAVK2.1.ER.191201T1452Z.191202T0630Z.191202T1800Z.NO/ 1046 AM EST Mon Dec 2 2019 The Flood Warning continues for The Kentucky River near Ravenna. * at 10:15 AM Monday the stage was 21.6 feet. * Flood stage is 21.0 feet. * Forecast...The river crested at 22.4 feet around 1 AM early this morning. The river will continue to fall to below flood stage this afternoon. * At 21.5 feet...Sang Branch Road is under water at Red Lick Creek. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ RAY
038 WGUS83 KJKL 022051 FLSJKL Flood Statement National Weather Service Jackson Ky 351 PM EST Mon Dec 2 2019 ...The Flood Warning is cancelled for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. This will be the last river flood product issued for this event. However, the Kentucky River at Ravenna continues to run high and therefore a flood advisory has been issued. && KYC065-022121- /O.CAN.KJKL.FL.W.0013.000000T0000Z-191203T0000Z/ /RAVK2.1.ER.191201T1452Z.191202T0630Z.191202T1824Z.NO/ 351 PM EST Mon Dec 2 2019 The Flood Warning is cancelled for The Kentucky River near Ravenna. * at 3:15 PM Monday the stage was 20.6 feet. * Flood stage is 21.0 feet. * Fell below flood stage at 1:24 PM Monday. * Forecast...The river will continue to fall to 19.7 feet by this evening. * At 21.0 feet...Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ RAY
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Nov 30, 7:02 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Nov 30, 7:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 702 PM EST Sat Nov 30 2019 .UPDATE... Issued at 702 PM EST SAT NOV 30 2019 While some of the area is finally seeing a break from the rain, another line of showers and storms is beginning to move into the area from the west. While heavy rainfall remains a threat, this line appears to be moving through quickly and thus, we hopefully won't have any renewed flooding concerns as this line moves on through. There will still be some locally heavy rain for a short time (likeliest the heaviest we have seen today). Additional showers will continue to develop overnight with modest isentropic ascent in place along the warm frontal boundary lifting northeast across the area. Additional showers and storms may develop back to the west along the actual cold front later tonight, with this being the last shot at precipitation overnight. However, until the frontal boundary crosses late tonight, showers will continue to be a threat. Did some short term modification of the pops to account for the current lull, followed by the uptick with the line moving in. Also sped up the ending of the rain chances for Sunday morning as most areas will be done by dawn. && .SHORT TERM...(This evening through Sunday night) Issued at 500 PM EST SAT NOV 30 2019 21z sfc analysis shows the focusing mechanism of a warm front right over eastern Kentucky. That is feeding plenty of overrunning rains through the area with rainfall amounts exceeding two inches for the event in many locations. A flood watch is out near this boundary due to it and the expectation of more rain - likely convective this evening and into the overnight. With the rain, temperatures have been mainly determined by the frontal position with the low and mid 40s to the north and low 50s south. Dewpoints are close to the temperatures while winds remain relatively light from the south - south of the front and from the northeast to the north of it. The models are in good agreement aloft with this dynamic system dominating the short term period. They all show the very deep closed trough rolling east through the Central Plains tonight running into the Great Lakes and Ohio Valley. This is slightly further south than what we saw in guidance yesterday and as a result it looks to be a bigger factor in eastern Kentucky's. This low's core of energy and height falls will brush through northern Kentucky into Sunday night keeping up its influence on our weather. Given the small spread for such a impactful system will continue to favor a blended solution as reflected in the NBM, but also take into account the more outlier nature of this event to look for places where some detail may have been washed out. Sensible weather will feature a continued very active weather period for eastern Kentucky that will last through the short term and into the start of the new week. For tonight, the flood concerns continue with the convection inbound from the west on now saturated grounds. Flood warnings are certainly a possibility for much of the area tonight. In addition, the spatially broad amount of rain through the Kentucky basin will likely lead to fast river rises tonight into Sunday with action stages likely met and exceeded for a few points. The main cold front associated with this impressive system moves through later tonight and ends the immediate flood threat but then brings the next weather impacts to bear on eastern Kentucky. A rather large dry slot behind this boundary will mostly clear the skies and allow for brisk winds mixing down and gusts up to 30 mph through the day and into the evening. Falling temperatures Sunday afternoon on those winds will set the stage for some snow mixing into the wrap around moisture descending into the area Sunday night with snow continuing into Monday morning on upslope flow but the accumulations will be severely limited by warm ground temperatures at the start of the event and sfc temperatures not falling too far below freezing by Monday morning. Some mainly elevation determined accumulation can be expected though - mostly above 2000 feet. Used the NBM guidance to kick start all the grids with hardly any adjustments to the T ones based on the non diurnal nature of this event. Did adjust winds to beef them up for Sunday along with the wind gusts. As for PoPs, did spread them out more this evening to better match the NAM12 pattern and timing. .LONG TERM...(Monday through Saturday) Issued at 338 PM EST SAT NOV 30 2019 The primary weather maker in the extended will be a large area of low pressure, that will be moving out of the Ohio Valley and into southern New England to begin the week. This system will departing our area Monday and Monday, but will still bring rain and snow to eastern Kentucky. The rain should be light for the most part. Only light snow accumulations are expected, mainly on grassy areas and above 2000 feet elevation. A ridge of high pressure is then expected to bring dry and slightly warmer weather to eastern Kentucky during the middle of the week. A second, weaker weather system may bring isolated rain and snow showers back to the area toward the end of the week, but there is some uncertainty in the model data regarding the track and strength of this system, so we will be using very low precipitation chances for now. Temperatures should be generally at or below normal during the entire period, with day time highs averaging in the upper 30s to lower 40s to start things off Monday and Tuesday. The rest of the week should feature temperatures maxing out in the upper 40s to lower 50s. Nightly lows are forecast to range from the upper 20s to lower 30s across the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 702 PM EST SAT NOV 30 2019 A warm front will continue to produce periods of IFR/LIFR ceilings across east Kentucky through the evening and first half of the overnight hours. We will also see a line of showers and storms advance across the area this evening, with additional showers developing through the overnight hours. Ceilings will drastically improve after 10z in the morning with showers ending as a cold front pushes on through with clouds quickly clearing off. This will bring a return to VFR conditions for Sunday. Despite the VFR conditions, conditions will be quite windy for take offs and landings with gusty west to southwest winds through the day behind the exiting cold front. Winds will likely gust up to 30 knots through much of the day. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM EST Sunday for KYZ050-051-058>060- 068-069-079-080-083-106-108-109-111>117. && UPDATE...KAS SHORT TERM...GREIF LONG TERM...AR AVIATION...KAS
Hazardous weather outlook, Nov 30, 9:21 PM EST, 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 921 PM EST Sat Nov 30 2019 KYZ050-051-058>060-068-069-079-080-083-106-108-109-111>117-020530- Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski- Laurel-Wayne-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley- Perry-Clay-Leslie- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, West Liberty, Campton, Salyersville, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, and Hyden 921 PM EST Sat Nov 30 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Heavy rain will continue tonight. This could lead to flooding, especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts in excess of 30 mph are likely through the day on Sunday. Snow showers are possible from Sunday night through Monday evening. Accumulations, if any, will be light. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of excessive rainfall or flooding through tonight. KYZ044-052-084>088-104-107-110-118>120-020530- Fleming-Rowan-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Johnson- Floyd-Letcher-Martin-Pike- Including the cities of Flemingsburg, Morehead, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, Paintsville, Prestonsburg, Wheelwright, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 921 PM EST Sat Nov 30 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Heavy rain will continue tonight. This could lead to minor flooding, especially in poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts in excess of 30 mph are likely through the day on Sunday. Snow showers are possible from Sunday night through Monday evening. Accumulations, if any, will be light. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any reports of excessive rainfall or flooding through tonight. GREIF/KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 7:56 PM EST | River Flood Advisory | JKL | Estill, Powell | 54 hr |
| Nov 30, 8:59 PM EST | Areal Flood Advisory | JKL | Breathitt, Estill, Jackson, Knott, Lee, Menifee and 5 more | 11 hr |
| Nov 30, 9:07 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 6 more | 11 hr |
| Nov 30, 10:32 PM EST | River Flood Advisory | JKL | Lee | 48 hr |
| Dec 1, 5:32 AM EST | River Flood Advisory | JKL | Owsley | 25 hr |
| Dec 1, 2:50 PM EST | Winter Storm Warning | JKL | Harlan, Letcher | 32 hr |
| Dec 1, 2:50 PM EST | Winter Weather Advisory | JKL | Bell, Breathitt, Clay, Elliott, Estill, Floyd and 22 more | 30 hr |
Nearby
River Flood Warnings in Kentucky, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.